Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dermatology. 1996;192(3):222-6.

Clinical and pathophysiological aspects of hydroxyethyl starch-induced pruritus: evaluation of 96 cases.

Author information

  • 1Department of Dermatology, University of Ulm, Germany.

Abstract

BACKGROUND:

It has been recently recognized that long-term infusions of hydroxyethyl starch (HES) as a substitute of human plasma may lead to deposits within the human skin and clinically induces severe pruritus in approximately one-third of the patients treated.

OBJECTIVE:

To analyze the clinical features and pathophysiology of HES-induced itching.

METHODS:

Clinical data of 86 patients were analyzed retrospectively. Furthermore, 10 patients were followed prospectively, in whom we also performed routine laboratory tests, skin biopsies, allergological investigations (skin prick, basophil degranulation test), and substance P measurements in stimulated macrophages.

RESULTS:

Special features of HES-induced pruritus included long latency of onset and persistence. Noteworthy, itching is not always generalized. 30% of patients present with localized pruritus. Symptoms were not relieved by antihistaminics. Accordingly, the basophil degranulation test after HES exposure was negative. Also, substance P release from macrophages was not increased following HES stimulation. Deposits were found mainly in macrophages and endothelial cells.

CONCLUSIONS:

Our findings indicate that pruritus in HES-infused patients is most likely not triggered by pruritogenic mediators. We support data from the recent literature, suggesting a direct stimulation of cutaneous nerves by HES deposits. In patients suffering from long-standing itching it seems important to consider previous HES exposure as a possible cause not only in generalized pruritus but also in localized symptoms.

PMID:
8726635
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk